Mississippi, 2008

Flash Flood and Damaging Winds in Mississippi, July 26, 2008

July 26, 2008 · NWS MEG · 6 events in 4 counties and zones

An upper level disturbance moved through North Mississippi during the early evening hours of July 26th, 2008. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through North Mississippi during the early evening hours of July 26th, 2008. Showers and thunderstorms developed in association with the disturbance. Some storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 3:28 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 3:28 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
428 AM CDT SAT JUL 26 2008

.DISCUSSION...

STRONG HIGH PRESSURE ALOFT WAS LOCATED OVER THE SOUTHERN PLAINS
THIS MORNING WITH THE MID-SOUTH CONTINUING IN WEAK NORTHWEST FLOW.
A WEAK SHORT WAVE EMBEDDED IN THE NORTHWEST FLOW ALOFT WAS
APPROACHING NORTHWEST TN THIS MORNING WITH ISOLATED SHOWERS AND
THUNDERSTORMS AHEAD OF IT ACROSS THE MID-SOUTH. CONVECTION HAS
GENERALLY BEEN ON THE DECREASE THIS MORNING ACROSS OUR FORECAST
AREA. VERY WARM CONDITIONS WERE OCCURRING FROM JONESBORO TO
MEMPHIS SOUTHWESTWARD AND ACROSS PARTS OF NORTHWEST MS WHERE
TEMPERATURES WERE IN THE LOWER 80S.

FOR TODAY...THE SHORT WAVE WILL CONTINUE SOUTHEASTWARD HELPING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR
RAIN WILL BE ACROSS EASTERN AREAS...FURTHER AWAY FROM THE UPPER
LEVEL RIDGE...AND ACROSS NORTH MS WHERE THE SHORT WAVE WILL
COMBINE WITH AFTERNOON HEATING. BOTH THE GFS AND NAM INDICATE
DRIER AIR WILL SPREAD INTO THE AREA FROM THE NORTH BEHIND THE
SHORT WAVE. COULD BE A FEW STRONG THUNDERSTORMS THIS AFTERNOON ACROSS
NORTH MS WITH WIND GUSTS TO BETWEEN 40 AND 50 MPH AND SMALL HAIL.
MEANWHILE...VERY HOT CONDITIONS ARE EXPECTED ALONG AND WEST OF A
LINE FROM JONESBORO TO MEMPHIS TO BATESVILLE MS. HAVE ISSUED A
HEAT ADVISORY FOR THIS AFTERNOON THROUGH SUNDAY. HEAT INDEX
READINGS IN THIS AREA WILL CLIMB TO NEAR 105 DEGREES THIS AFTERNOON.

WILL LEAVE IN A 20 PERCENT CHANCE OF THUNDERSTORMS SUNDAY AS THE
UPPER LEVEL RIDGE IS FORECAST TO REMAIN TO OUR WEST.
HOWEVER...MOISTURE WILL BE LIMITED. TEMPERATURES WILL BE ON THE
INCREASE ALONG WITH INCREASING HEAT INDEX READINGS. THE HEAT
ADVISORY WILL LIKELY NEED TO BE EXPANDED OVER MORE OF THE AREA
FOR SUNDAY. NOT SURE IT WILL GET HOT ENOUGH FOR EXCESSIVE HEAT
WATCHES OR WARNINGS...BUT WILL NEED TO MONITOR FOR THIS.

FOR MONDAY AND TUESDAY...THE VERY HOT WEATHER IS FORECAST TO
EXPAND OVER ALL OF THE MID-SOUTH AS UPPER LEVEL RIDGING SPREADS
OVER THE AREA. 850 MB TEMPERATURES ARE FORECAST TO INCREASE TO
AROUND PLUS 24 DEGREES CELSIUS. SURFACE TEMPERATURES ARE EXPECTED
TO CLIMB TO NEAR 100 OR A FEW DEGREES ABOVE. HEAT INDEX READINGS
ARE FORECAST BETWEEN 105 AND 110 DEGREES...PERHAPS SLIGHTLY HIGHER.
HEAT ADVISORIES ARE LIKELY...POSSIBLY HEAT WATCHES / WARNINGS FOR
PARTS OF THE AREA. RAIN-FREE WEATHER IS FORECAST WITH THE
ATMOSPHERE BEING CAPPED.

DID NOT MAKE MUCH CHANGE TO THE EARLIER FORECAST FOR WEDNESDAY
THROUGH FRIDAY...LEFT IN SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS. CONFIDENCE DECREASES IN THE FORECAST DURING THIS
TIME AS THE GFS AND ECMWF BEGIN TO DIVERGE WITH THE ECMWF
WEAKENING THE UPPER LEVEL RIDGE ACROSS THE MID-SOUTH MUCH QUICKER
THAN THE GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  78  99  79 /  30  10  20  10
MKL  92  72  96  73 /  40  10  20  10
JBR  97  75 100  77 /  20  10  20  10
TUP  94  74  98  75 /  40  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT SUNDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT SUNDAY FOR COAHOMA-
     DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT SUNDAY FOR SHELBY.

&&

JCL
Hazardous weather outlook, Jul 26, 3:49 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
449 AM CDT SAT JUL 26 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
449 AM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED ALONG AND TO THE WEST OF A LINE
FROM JONESBORO ARKANSAS TO MEMPHIS TENNESSEE TO BATESVILLE
MISSISSIPPI. AFTERNOON HEAT INDEX READINGS ARE FORECAST NEAR 105
DEGREES. OVERNIGHT LOWS IN THE MIDDLE AND UPPER 70S WILL PROVIDE
LITTLE RELIEF FROM THE HEAT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH MISSISSIPPI
THIS AFTERNOON. WIND GUSTS TO BETWEEN 40 AND 50 MPH AND SMALL HAIL
MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL CONTINUE IN EFFECT SUNDAY ALONG AND TO THE
WEST OF A LINE FROM JONESBORO ARKANSAS TO MEMPHIS TENNESSEE TO
BATESVILLE MISSISSIPPI. AFTERNOON HEAT INDEX READINGS ARE EXPECTED
TO CLIMB TO BETWEEN 105 AND 110 DEGREES. THE HEAT ADVISORY WILL
LIKELY NEED TO BE EXPANDED OVER MORE OF THE MID-SOUTH IN LATER
FORECASTS FOR SUNDAY.

VERY HOT WEATHER IS FORECAST TO EXPAND OVER MOST OF THE MID-SOUTH
MONDAY AND CONTINUE THROUGH WEDNESDAY OR THURSDAY WITH HEAT
ADVISORIES LIKELY FOR MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Jul 26, 8:00 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
900 AM CDT SAT JUL 26 2008

TNZ052-053-090-261430-
MADISON TN-CHESTER TN-HARDEMAN TN-
900 AM CDT SAT JUL 26 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 6 MILES NORTH OF MERCER AT 900 AM CDT...MOVING SOUTHEAST
AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MADISON COUNTIES...INCLUDING THE
CITY OF HENDERSON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 26, 9:11 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1011 AM CDT SAT JUL 26 2008

MSZ005-006-TNZ091-092-261545-
ALCORN MS-TISHOMINGO MS-HARDIN TN-MCNAIRY TN-
1011 AM CDT SAT JUL 26 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 4 MILES NORTH OF WENASOGA AT 1011 AM CDT...MOVING
SOUTHEAST AT 21 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...
INCLUDING THE CITIES OF CORINTH AND SELMER...SHOULD MONITOR THIS
STORM CLOSELY..

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 strong wind, 1 lightning. Local standard time, as filed.

Flash Flood, Alcorn

When
July 26, 9:30 AM CST to 10:30 AM CST
Where
Alcorn County, Corinth to 0.68 mi SE of Corinth
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.930, -88.520

Heavy rain produced flash flooding in Corinth. The Cass Street underpass and Harper Square area was flooded as a result.

Strong Wind, Alcorn

When
July 26, 9:30 AM CST to 9:35 AM CST
Where
Alcorn forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Strong winds blew trees and power lines down around Corinth.

Thunderstorm Wind, Lee

When
July 26, 4:25 PM CST to 4:30 PM CST
Where
Lee County, Saltillo to 0.45 mi SSW of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.380, -88.680

Straight line winds knocked trees and power lines down in Saltillo.

Thunderstorm Wind, Pontotoc

When
July 26, 4:45 PM CST to 4:55 PM CST
Where
Pontotoc County, Pontotoc to 0.73 mi SW of Pontotoc
Measured
50 kt (58 mph) estimated gust
Property damage
$32,000
Reported by
Law Enforcement
Coordinates
34.250, -89.000

Straight line winds blew numerous large trees and power lines down in the city of Pontotoc. Five of the trees fell onto homes. A 50 X 30 ft. awning at a city shop was also torn up by the winds.

Lightning, Pontotoc

When
July 26, 4:45 PM CST
Where
Pontotoc County, Pontotoc
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.250, -89.000

Lightning struck a house in Pontotoc and ruptured a gas line.

Thunderstorm Wind, Chickasaw

When
July 26, 5:10 PM CST to 5:15 PM CST
Where
Chickasaw County, 0.59 mi NNW of Houlka to Houlka
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.038, -89.023

Straight line winds blew numerous trees and power lines down in Houlka.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128156, 128157, 123875, 123876, 123877, 123878.